Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 85, NWS Cleveland, OH

June 27, 20204 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 27, 2020, 12:48 AM EDT for 4 counties in Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2020, 12:48 AM EDT (04:48 UTC)
Expired
Jun 27, 2020, 1:23 AM EDT
In force
35 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 146 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 11:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS51 KCLE 270448
SVRCLE
OHC063-143-147-173-270545-
/O.NEW.KCLE.SV.W.0085.200627T0448Z-200627T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1248 AM EDT Sat Jun 27 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Seneca County in northwestern Ohio...
  Southwestern Sandusky County in northwestern Ohio...
  Wood County in northwestern Ohio...
  Northern Hancock County in northwestern Ohio...

* Until 145 AM EDT.

* At 1248 AM EDT, a severe thunderstorm was located near Deshler, or
  13 miles southeast of Napoleon, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Bowling Green, Tiffin, Fremont, Fostoria, North Baltimore,
  Gibsonburg, McComb, Weston, Arcadia, Van Buren, Ballville,
  Pemberville, Bradner, Grand Rapids, Wayne, Bloomdale, Bettsville,
  Risingsun, Cygnet and Portage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 8388 4141 8388 4141 8315 4108 8313
TIME...MOT...LOC 0448Z 267DEG 59KT 4128 8392 

HAIL...1.00IN
WIND...60MPH
 
$$

Lombardy
1 follow-up statement
103 
WWUS51 KCLE 270523
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
123 AM EDT Sat Jun 27 2020

OHC063-143-147-173-270532-
/O.CAN.KCLE.SV.W.0085.000000T0000Z-200627T0545Z/
Seneca OH-Sandusky OH-Wood OH-Hancock OH-
123 AM EDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SENECA...
SOUTHWESTERN SANDUSKY...WOOD AND NORTHERN HANCOCK COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
northwestern Ohio.

LAT...LON 4110 8388 4141 8388 4141 8315 4108 8313
TIME...MOT...LOC 0518Z 267DEG 59KT 4131 8316 

$$

Lombardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:29 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 9:29 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
929 PM EDT Fri Jun 26 2020

.SYNOPSIS...
A warm front will move northward across the area this evening,
stalling across Lake Erie. Low pressure will move east across
the central Great Lakes tonight, pulling a cold front slowly
south across the area on Saturday. High pressure will expand
over the Great Lakes Region on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Line of strong to severe thunderstorms has now become much
better organized in response to the upper level positive
vorticity maximum and resultant MCV. This feature is expected to
move east across southern Ontario, Canada and Lake Erie
overnight. The line of storms are progged to move east across
the area starting shortly after midnight in the west and then
across the rest of the area overnight. Dewpoints have climbed
into the upper 60s and lower 70s over the western portions of
the forecast area behind the warm front. The warm front bisects
the area and was on a line from about just west of Cleveland to
Akron-Canton. The front will lift northeast across the rest of
the area overnight.

A 50 knot low level jet is expected to ride east across Lake
Erie tonight, maintaining the thunderstorm complex. The
overnight timing always makes boundary layer conditions a
concern for if a damaging wind threat will persist, but given
strong theta-e advection just ahead of the storms and potential
for a mature MCS to be approaching, will hold onto the severe
weather wording in the forecast. In addition to damaging winds,
PW values increase to almost 2 inches. Some high resolution
models show storms setting up along a west to east oriented
boundary which could make training of storms a concern.
Conditions have been relatively dry across the area over the
last few days but high precipitation rates will make flooding a
concern. In addition, an isolated tornado can not be ruled out
with a strong shear field including some backing of the flow in
NW Ohio near Lake Erie with an increasingly favorable
environment with lowering LCL heights.

Overnight convection will be waning late tonight, leaving a
boundary draped west to east across the area. Depending on the
degree of cloud cover and intensity of convection overnight,
sufficient instability is expected to re-develop on Saturday
afternoon with showers and thunderstorms expanding in coverage
through the afternoon. Greatest coverage of storms expected
southeast of a line from Findlay to Cleveland but may be as far
south as a line from Marion to Akron. Thunderstorms will once
again be heavy rain producers and localized flooding is
possible, especially if storms move over areas that receive a
round of heavy rain tonight. Thunderstorms will move southeast
with time, generally exiting the area towards 10 PM.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Isolated to scattered coverage of showers and thunderstorms could
linger in the morning and redevelop in the early afternoon hours as
the cold front is slow to push south across our area. Any shower and
thunderstorm activity would likely be reserved for areas out ahead
of the cold front (so more towards central Ohio for our forecast
area). Clearing skies behind the front along with relatively weak
winds should allow temperatures to climb into the low to mid 80s
Sunday afternoon. Isolated to scattered showers will again be
possible Monday afternoon, mainly west of I-77 towards central and
northwest Ohio. Outside the occasional shower, conditions will
consist of mostly sunny skies, light winds and high temperatures
climbing into the mid to upper 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Just when we thought models were in agreement for the extended
period, they change up on us again. Previously, an omega block
pattern was expected to setup over the Great Lakes region, resulting
in upper-level ridging and high pressure having a strong influence
on the weather across our region. Now, an upper-level low that was
expected to stay over the northeast CONUS may come into play for the
parts of the forecast over the Great Lakes and Ohio Valley regions.
For now, won't stray too far from the previous forecast, but will
add in some slight chance PoPs during the afternoon hours for each
day to account for the greater upper-level low influence. High
temperatures are generally expected to be in the mid to upper 80s
each day.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
A warm front is lifting northeast across the area at this time.
This warm front spawned a few thunderstorms south of Findlay and
Mansfield. Expecting possibly some more showers and
thunderstorms to develop as the front move northeast into
northeastern Ohio and northwest Pennsylvania this evening. The
big story maker is the thunderstorm complex over Wisconsin and
Illinois moving east toward the area. A severe thunderstorm
watch was issued earlier up to northwest Ohio but not in the
Toledo area. Expecting the thunderstorms to move east into the
area with the strongest storms being Toledo and Findlay and then
along the northern tier counties and over Lake Erie as the
complex moves east across southern Ontario, Canada tonight.
Weaker showers and thunderstorms are expected from Mansfield to
Youngstown south at this time. Complex will move through the
area overnight tonight leaving some lingering showers and lower
ceilings in its wake. There is the possibility more
thunderstorms will develop across the southern half of the area
tomorrow afternoon. Winds will be 10 to 15 knots for the most
part with higher gusts possibly to 50 knots at TOL, FDY, CLE,
and ERI with the thunderstorm complex.

Outlook...Non-VFR likely Saturday evening in scattered to
numerous thunderstorms. Scattered thunderstorms possible at
CAK/YNG again on Sunday.

&&

.MARINE...
Winds on Lake Erie are expected to be right around 10 knots through
the daytime hours today. A warm front, currently located over
northern Indiana, will lift northeast across Lake Erie early this
evening and into the overnight period tonight. Confidence is fairly
high that winds will strengthen behind this warm front to at least
20 knots across the open waters and nearshore zones for Cuyahoga,
Lake, Ashtabula, and Erie, PA counties late tonight through Saturday
afternoon. For this reason, a Small Craft Advisory and Beach Hazards
Statement will be issued for 09Z-22Z Saturday. However, some models
are showing the potential for a strong Mesoscale Convective Vortex
(MCV) to develop with the overnight line of thunderstorms, further
enhancing those southwest winds tonight, especially after 06Z. This
potential will have be monitored further as an earlier start time
and expansion to those marine headlines for the rest of Lake Erie
may be needed if this happens.

The weakening and slow-moving cold front will finally work its way
south across Lake Erie Saturday evening and early Saturday night.
Following the cold frontal passage, relatively quiet conditions are
expected on Lake Erie through the rest of the forecast period. It is
possible for stronger east to northeast winds of around 15 knots to
occur Tuesday night through Wednesday night but there's very low
confidence in that happening.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 5 AM EDT Saturday through
     Saturday afternoon for OHZ011-012-089.
PA...Beach Hazards Statement from 5 AM EDT Saturday through
     Saturday afternoon for PAZ001.
MARINE...Small Craft Advisory from 5 AM to 6 PM EDT Saturday for
     LEZ146>149.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Lombardy
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Lombardy
MARINE...Saunders
Hazardous weather outlook, Jun 26, 11:29 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1129 PM EDT Fri Jun 26 2020

LEZ142>149-162>169-OHZ003-006>010-013-014-017>023-027>033-036>038-
047-PAZ002-003-280330-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
1129 PM EDT Fri Jun 26 2020

...SEVERE THUNDERSTORM WATCH 309 IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Lake Erie, western
Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and
northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-280330-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
1129 PM EDT Fri Jun 26 2020

...SEVERE THUNDERSTORM WATCH 309 IN EFFECT UNTIL 6 AM EDT SATURDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 AM EDT SATURDAY THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Outflow boundaries and an approaching cold front will allow for the
redevelopment of strong to severe thunderstorms on Saturday. The
area
of concern will mainly be near and east of interstate 71. Strong
damaging winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

LEZ061-280330-
Lake Erie open waters from Ripley to Buffalo NY-
1129 PM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for eastern Lake Erie.

.DAY ONE...Tonight.

Strong to severe thunderstorms will move across the east end of the
lake overnight and may produce strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outflow boundaries and an approaching cold front will allow for the
redevelopment of strong to severe thunderstorms on Saturday. The
area of concern will mainly be near and east of interstate 71.
Strong damaging winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

In the hours before

Local storm report, Jun 26, 8:31 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
831 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 S MOUNT VERNON        40.37N 82.48W
06/26/2020                   KNOX               OH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

DK
Local storm report, Jun 26, 8:34 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
834 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     3 N MARTINSBURG         40.32N 82.36W
06/26/2020                   KNOX               OH   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

&&

DK
Local storm report, Jun 26, 8:46 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
846 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     1 WNW MOUNT VERNON      40.39N 82.49W
06/26/2020                   KNOX               OH   LAW ENFORCEMENT

            MANHOLE COVER BLOWN OFF.

&&

DK
Local storm report, Jun 27, 12:22 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1222 AM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TSTM WND GST     4 N WHITEHOUSE          41.58N 83.80W
06/27/2020  M59 MPH          LUCAS              OH   ASOS

            ASOS STATION KTOL TOLEDO.

&&

RC
Special weather statement, Jun 27, 12:33 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1233 AM EDT Sat Jun 27 2020

OHZ012-013-270515-
Geauga-Lake-
1233 AM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GEAUGA AND LAKE
COUNTIES...

At 1233 AM EDT, a strong thunderstorm was located near Lakeline, or
near Willowick, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Painesville, Willowick, Chardon, Fairport Harbor, Mentor, Willoughby,
Eastlake, Perry, Timberlake, Lakeline, Wickliffe, Willoughby Hills,
Mentor-On-The-Lake, Kirtland, Claridon, Gates Mills, Thompson,
Kirtland Hills, Waite Hill and Grand River.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4175 8104 4149 8109 4155 8139 4157 8140
      4157 8148 4164 8149 4170 8141 4176 8129
TIME...MOT...LOC 0433Z 278DEG 34KT 4168 8156

Kahn
Special weather statement, Jun 27, 12:40 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1240 AM EDT Sat Jun 27 2020

OHZ013-014-023-270530-
Geauga-Trumbull-Ashtabula Inland-
1240 AM EDT Sat Jun 27 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHERN ASHTABULA COUNTIES...

At 1240 AM EDT, strong thunderstorms were clustered over Middlefield,
or 11 miles southeast of Chardon, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cortland, Middlefield, Kinsman, North Bloomfield, Orwell, Burton,
West Farmington, Bristolville, Vienna Center, Parkman, Huntsburg,
Mecca, Johnston, Orangeville, Yankee Lake, Brookfield Center, West
Hill and Champion Heights.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4122 8052 4140 8117 4156 8113 4151 8052
TIME...MOT...LOC 0440Z 280DEG 41KT 4146 8105

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:53 PM EDTSpecial Marine WarningCLE52 min
Jun 26, 10:13 PM EDTSpecial Marine WarningCLE62 min
Jun 26, 10:50 PM EDTSpecial Marine WarningCLE115 min
Jun 26, 11:23 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain67 min
Jun 26, 11:50 PM EDTSpecial Marine WarningCLE115 min
Jun 26, 11:54 PM EDTSevere Thunderstorm WarningCLEErie, Lucas, Ottawa, Sandusky, Wood81 min
Jun 27, 12:23 AM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Portage, Summit34 min
Jun 27, 12:33 AM EDTSpecial Weather StatementCLEGeauga42 min
Jun 27, 12:40 AM EDTSpecial Weather StatementCLETrumbull50 min
Jun 27, 1:16 AM EDTSevere Thunderstorm WarningCLEOttawa29 min
Jun 27, 1:24 AM EDTSpecial Marine WarningCLE70 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.